You started birth control years ago to deal with acne.
Now you’re thinking it’s time to stop for good.
But you’re worried that you’re going to start breaking out again.
Does this sound familiar? You’re not alone. This is (unfortunately) a common thing that many people struggle with. Let’s figure out why this happens and what you can do about it!
Why does acne happen?
When we start puberty, a bunch of our hormones get activated – estrogen, progesterone, androgens, etc. Sebum production increases from about 9 years old to 17 years old. Hormones like testosterone can trigger acne because it increases sebum production.
Birth control and testosterone
Birth control pills have a couple of effects on hormones:
- Decrease androgens like testosterone, DHT and DHEA-S
- Increases SHBG
- Decrease serumproduction
The progestins used in birth control are actually pretty structurally similar to testosterone, and can therefore produce androgenic side effects. However the side effects are based on how ‘androgenic’ the progesterone is – this is known as the androgen index.
Progestins with a high androgen index may cause can cause acne, hair loss, weight gain, and insulin resistance. These progestins include: medroxyprogesterone acetate, levonorgestrel, norgestrel, and etonogestrel.
Progestins with a low androgen index may cause depression or anxiety, low libido, and suppress adrenal function. When you stop taking this type of progestin, your body may rebound by producing a lot of androgens because it doesn’t think any are available. These progestins include: drospirenone, norgestimate, cyproterone, and natural progesterone.
Your skin on birth control
You might have noticed that when you started birth control, your skin became clearer. That’s because the hormones in the pill (estrogen and progestin) suppress androgens (like testosterone) and ultimately sebum. When your sebum levels are low, your skin will make more sebum to compensate. The estrogen and progestin will continue to suppress sebum production, and the cycle will continue on.
You’re probably not worried about this when you’re on the pill, because you’re not noticing any of it. Your skin is clear, your selfie game is strong, and you are able to get throughout the day without any embarrassment or frustration.
Your skin off birth control
At some point you’re going to want to get off the pill. Maybe you’re thinking of starting a family, maybe you want to experience a real period – whatever the reason is, you’re worried about what’s going to happen with your skin.
Because I believe honesty is the best policy – it’s important to know that you’re probably going to get acne once you stop the birth control pill.
Why does this happen?
It happens because sebum is not being suppressed anymore, and you have higher levels now than when you did when you started the pill. And because your ovaries are producing androgens again (another group of hormones that are effectively shutdown when you take birth control).
For the next 6-12 months your body is going to be withdrawing from the effects of the pill, which means that acne may be on the horizon for you.
Prepping your skin before you stop the pill
If you want to stop the pill, then consider prepping your skin about a month before you give the pill up for good.
Cow dairy may cause inflammation and produce chemicals that increase inflammation and sebum production. This is especially seen with skim/non-fat milk products and ice cream. Dairy also contains hormones that can affect the body, by producing more testosterone.
Consider switching to alternative forms of dairy, or even choosing different animal dairy like buffalo (my fave), goat or sheep dairy.
Refined sugars may increase insulin, which can increase androgen production in the body. Plus let’s be honest, processed foods aren’t great sources of nutrients. If you can do better, choose better.
Fix your digestion
Acne may pop up with leaky gut and food sensitivities. Normally whatever enters your gut, should (momentarily) stay in your gut. But if you have leaky gut, food from your gut may pass through some cells it shouldn’t, and end up elsewhere in your body. Your immune system will respond by mounting an attack against these food particles and cause a cascade of effects – acne being one of them.
So if you’ve cut the dairy and sugar for a couple of weeks, but are still experiencing acne – you may want to give the elimination diet a try.
Supplements can be great at quick starting the healing process (especially since the pill depletes a bunch of nutrients). Ultimately, you should consider working with a health professional when supplementing because we make sure you’re taking the best product, dose, form and timing.
Some nutrients to consider are:
- B vitamins
Acne may also be a sign of PCOS. Now before you tell me you don’t have polycystic ovaries (I hear this a lot), you can have PCOS without the cysts.
If you have irregular periods or don’t ovulate and have signs of high androgens (ex. acne), then it’s worthwhile to get some testing done. Check out my in-depth series on PCOS to learn more.
While the prospect of getting acne once you stop the pill is both frightening and frustrating (especially if you’re an adult), there is hope! Starting a skin-care plan before you stop is a step in the right direction.
And working with a professional can help you navigate all the ups and downs –particularly if you’re working with food sensitivities or PCOS. If you have any questions or tips and tricks, please share them below!